Alert archive / Georgia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 303, NWS Atlanta, GA

August 24, 2019Gilmer County, Pickens County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 24, 2019, 3:29 PM EDT for Gilmer County, Pickens County, Georgia. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2019, 3:29 PM EDT (19:29 UTC)
Expired
Aug 24, 2019, 4:15 PM EDT
In force
46 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gilmer County, GA, Pickens County, GA

The radar

The Atlanta radar (KFFC), 124 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 4:00 PM EDTTSTM WND DMG2 Nne Talking Rock, GATWO LARGE TREES DOWNED ACROSS FISHER RD. CLOSEST SIDE ROAD IS JONES MOUNTAIN RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2019-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 903 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2019-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
903 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

486 
WUUS52 KFFC 241929
SVRFFC
GAC123-227-242015-
/O.NEW.KFFC.SV.W.0303.190824T1929Z-190824T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
329 PM EDT Sat Aug 24 2019

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Gilmer County in north central Georgia...
  Pickens County in north central Georgia...

* Until 415 PM EDT.

* At 329 PM EDT, a severe thunderstorm was located over Talona, or 8
  miles northwest of Jasper, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Jasper, Nelson, Talking Rock, Sequoyah Lake, Talona, Blaine, Lake
  Tamarack, Marblehill, Tate and Roundtop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3458 8433 3457 8435 3455 8435 3447 8432
      3447 8426 3438 8426 3438 8439 3437 8440
      3438 8440 3438 8442 3439 8443 3438 8444
      3438 8449 3457 8463 3468 8445
TIME...MOT...LOC 1929Z 322DEG 15KT 3457 8449 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:10 PM EDT, 19 minutes earlier.

Area forecast discussion, Aug 24, 3:10 PM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
310 PM EDT Sat Aug 24 2019

.SHORT TERM /Tonight through Sunday Night/...

To begin the short-term period, a weak frontal boundary remains
positioned across far northern Georgia. Surface high pressure
pushing eastward towards northern Maine is giving this front a
southward push, setting up a wedge front over northeastern Georgia.
The boundary is interacting with deep atmospheric moisture over the
forecast area as it moves southward to quickly generate convection.
Scattered showers and thunderstorms are ongoing across portions of
north and central Georgia, and are expected to become more
widespread in the mid to late afternoon hours. Given abundant
moisture, with precipitable water values in excess of 2 inches,
stronger storms that occur could produce heavy downpours which could
lead to localized flash flooding concerns. Moreover, with SBCAPE values
around 3000 J/kg and DCAPE values of 500-800 J/kg, along with the
potential for heavy precip-loading, there is a chance that
several thunderstorms could become strong to severe this afternoon
and evening. Damaging wind gusts will be the primary hazard with
any severe thunderstorms that occur.

With deep moisture remaining in place, it is likely that some
convection will linger into the overnight hours. The wedge front
will continue to make steady progress to the south and west tonight,
allowing cool easterly surface flow to set up behind the front. On
Sunday, the boundary is expected to reach west-central Georgia,
allowing for a cooler and more stable airmass to set up over the
majority of the forecast area. Thus, the highest precipitation
chances on Sunday will be concentrated along the western and
southern portions of the area. However, some scattered activity
within the wedge is not out of the question. The cool, low-level
easterly flow building into the area tonight and Sunday will bring
about a noticeable and welcome temperature change through the
remainder of the period. In stark contrast to the mainly above-
average temperatures throughout most of the month of August, high
temperatures on Sunday are anticipated to be as much as 10 degrees
cooler than climatological normals, with upper 70s in north Georgia
and low to mid 80s in central Georgia.

King

.LONG TERM /Monday through Saturday/...

Mid level ridging gets shoved offshore by Monday as a long wave
trough moves slowly east across the SE US. The trough looks to begin
moving through the CWA later Tuesday into Wednesday...and remains
across the SE US through most of the week and even gets reinforced
during the late week.

At the surface, the wedge should continue to hold strong until later
Tuesday/early Wednesday as a weak frontal boundary/mid level trough
begins to push through the area. High pressure builds in behind the
frontal boundary through the end of the week into the early part of
the weekend. The first part of the work-week should have the best
chances for precipitation, with the wedge in place and a weak
frontal boundary moving through.

Below normal temps will continue for Monday with the strong wedge in
place. Temps do begin to increase to normal or slightly above normal
for this time of year Tuesday through the end of the week as the
wedge gets wiped out and high pressure builds in behind the FROPA.

NListemaa

&&

AVIATION...
18Z Update...
Mainly VFR conditions are expected through this afternoon as lowered
ceilings from earlier have scattered out and have been replaced
with a BKN cu field at 035-040. Scattered SHRA/TSRA is developing
across the forecast area, with peak coverage anticipated in the
mid-late afternoon. TEMPO groups for TSRA are in place at all
sites starting at 18-19Z. Some activity is moreover anticipated to
linger into the overnight hours until around 06-07Z. MVFR ceilings
will start to spread over TAF sites from east to west after 00Z
and drop down to IFR after 06-07Z, remaining through the morning
hours Sunday. Winds are expected to be E through the period,
starting out at 4-8 kts this afternoon then increasing to roughly
8-10 kts after 06Z.

//ATL Confidence...18Z Update...
Medium to high confidence on all elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          67  79  67  80 /  40  30  30  40
Atlanta         69  79  69  79 /  60  40  40  60
Blairsville     62  73  62  73 /  50  30  40  60
Cartersville    69  79  68  79 /  50  40  40  70
Columbus        73  84  72  84 /  50  50  50  70
Gainesville     66  76  67  76 /  40  30  30  50
Macon           71  83  70  85 /  60  40  30  50
Rome            69  79  68  79 /  50  40  50  70
Peachtree City  69  81  69  81 /  60  40  40  70
Vidalia         73  86  71  88 /  70  40  40  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...King
LONG TERM....NListemaa
AVIATION...King
Hazardous weather outlook, Aug 24, 3:28 PM EDT, 1 minute before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
328 PM EDT Sat Aug 24 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-251930-
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb-
North Fulton-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Wilkes-
Haralson-Carroll-Douglas-South Fulton-DeKalb-Rockdale-Walton-
Newton-Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton-
Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren-Troup-
Meriwether-Pike-Upson-Lamar-Monroe-Jones-Baldwin-Washington-
Glascock-Jefferson-Harris-Talbot-Taylor-Crawford-Bibb-Twiggs-
Wilkinson-Johnson-Emanuel-Muscogee-Chattahoochee-Marion-Schley-
Macon-Peach-Houston-Bleckley-Laurens-Treutlen-Stewart-Webster-
Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair-Wheeler-
Montgomery-Toombs-
328 PM EDT Sat Aug 24 2019

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous thunderstorms are expected across much of
north and central Georgia this afternoon into tonight. A few
storms could be strong to severe with gusty winds, small hail,
frequent lightning and locally heavy rainfall possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Scattered to numerous thunderstorms are expected across much of north
and central Georgia through Thursday...mainly in the afternoons
and evenings. A few storms could be strong to severe with gusty
winds, frequent lightning and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Aug 24, 2:42 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
242 PM EDT Sat Aug 24 2019

GAZ053-054-241915-
Fayette GA-Coweta GA-
242 PM EDT Sat Aug 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR FAYETTE AND EASTERN COWETA
COUNTIES UNTIL 315 PM EDT...

At 241 PM EDT...a strong thunderstorm was over Peachtree City, or 7
miles southwest of Fayetteville...moving east at 25 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Fayetteville, Peachtree City, Tyrone, Senoia, Brooks, Woolsey, Starrs
Mill, Lake Horton and Inman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3351 8442 3350 8442 3348 8439 3346 8438
      3344 8440 3342 8440 3341 8439 3339 8440
      3338 8439 3336 8440 3334 8438 3332 8439
      3328 8443 3326 8460 3343 8465
TIME...MOT...LOC 1841Z 256DEG 21KT 3337 8455

WIND...40MPH
Special weather statement, Aug 24, 2:43 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
243 PM EDT Sat Aug 24 2019

GAZ022-023-241915-
Hall GA-Forsyth GA-
243 PM EDT Sat Aug 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HALL AND NORTHERN
FORSYTH COUNTIES UNTIL 315 PM EDT...

At 242 PM EDT...a strong thunderstorm was over Chestatee, or 9 miles
northeast of Cumming...moving southeast at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Gainesville, Cumming, Braselton, Flowery Branch, Oakwood, Candler,
Coal Mountain, Aqualand Park, Silver City, Chestatee, Chestnut
Mountain, Oscarville, Road Atlanta-Lanier Speedway, Lake Lanier
Islands and War Hill Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3432 8368 3419 8374 3412 8382 3410 8387
      3421 8419 3434 8413 3434 8396 3436 8398
      3438 8398
TIME...MOT...LOC 1842Z 292DEG 16KT 3429 8400

WIND...40MPH
Local storm report, Aug 24, 2:57 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
257 PM EDT SAT AUG 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     TSTM WND GST     PEACHTREE CITY          33.36N  84.57W
08/24/2019  M62 MPH          FAYETTE            GA   ASOS

&&

EVENT NUMBER FFC1900716

NLIST
Special weather statement, Aug 24, 2:58 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
258 PM EDT Sat Aug 24 2019

GAZ067-241930-
Meriwether GA-
258 PM EDT Sat Aug 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MERIWETHER COUNTY UNTIL
330 PM EDT...

At 258 PM EDT...a strong thunderstorm was near Luthersville, or 9
miles north of Greenville...moving east at 20 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Greenville, Woodbury, Luthersville, Lone Oak, Gay, Alvaton, Rocky
Mount, Saint Marks, Imlac and Wooster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3322 8483 3322 8472 3323 8470 3322 8469
      3323 8465 3322 8465 3322 8451 3320 8449
      3318 8451 3310 8452 3310 8453 3308 8451
      3308 8452 3305 8452 3304 8454 3298 8452
      3296 8454 3310 8486
TIME...MOT...LOC 1858Z 287DEG 17KT 3317 8476

WIND...50MPH
Special weather statement, Aug 24, 3:14 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
314 PM EDT Sat Aug 24 2019

GAZ056>058-241945-
Butts GA-Spalding GA-Henry GA-
314 PM EDT Sat Aug 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR BUTTS...EASTERN SPALDING AND
SOUTHEASTERN HENRY COUNTIES UNTIL 345 PM EDT...

At 313 PM EDT...a strong thunderstorm was over Jenkinsburg, or near
Jackson...moving southeast at 15 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Jackson, Locust Grove, Flovilla, Jenkinsburg, Worthville, McKibben,
Indian Springs State Park and Stark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3343 8405 3338 8388 3337 8386 3334 8386
      3333 8384 3330 8383 3327 8383 3325 8381
      3321 8383 3319 8381 3318 8382 3320 8384
      3320 8403 3326 8414
TIME...MOT...LOC 1913Z 294DEG 15KT 3332 8402

WIND...50MPH
Special weather statement, Aug 24, 3:16 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
316 PM EDT Sat Aug 24 2019

GAZ112-113-241945-
Toombs GA-Montgomery GA-
316 PM EDT Sat Aug 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TOOMBS AND SOUTHEASTERN
MONTGOMERY COUNTIES UNTIL 345 PM EDT...

At 316 PM EDT...a strong thunderstorm was over McNatt Falls, or 7
miles northwest of Plant Hatch...moving southeast at 15 mph.

  HAZARD...40 to 50 mph wind...nickel sized hail and frequent cloud
           to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Uvalda, Alston, English Eddy, Grays Landing, Cedar Crossing,
Charlotteville and McNatt Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3191 8225 3194 8228 3193 8230 3195 8231
      3193 8231 3194 8238 3196 8238 3195 8239
      3197 8244 3197 8248 3196 8250 3195 8248
      3195 8249 3196 8251 3196 8254 3198 8255
      3208 8249 3200 8221 3191 8223
TIME...MOT...LOC 1916Z 294DEG 15KT 3197 8246

HAIL...0.88IN
WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 8:15 PM EDTSevere Thunderstorm WarningFFCEmanuel, Treutlen30 min
Aug 23, 8:25 PM EDTSpecial Weather StatementFFCJefferson65 min
Aug 23, 8:37 PM EDTSpecial Weather StatementFFCBaldwin23 min
Aug 23, 9:30 PM EDTFlash Flood WarningFFCGlascock, Jefferson, Washington6 hr
Aug 23, 11:38 PM EDTSpecial Weather StatementFFCEmanuel52 min
Aug 24, 1:00 PM EDTSpecial Weather StatementFFCDawson, Lumpkin30 min
Aug 24, 1:56 PM EDTSpecial Weather StatementFFCTreutlen34 min
Aug 24, 2:35 PM EDTSpecial Weather StatementFFCDodge25 min
Aug 24, 2:37 PM EDTSevere Thunderstorm WarningFFCDodge, Telfair, Wheeler38 min
Aug 24, 2:42 PM EDTSpecial Weather StatementFFCFayette33 min
Aug 24, 2:43 PM EDTSpecial Weather StatementFFCForsyth, Hall32 min
Aug 24, 2:58 PM EDTSpecial Weather StatementFFCMeriwether32 min
Aug 24, 3:14 PM EDTSpecial Weather StatementFFCButts31 min
Aug 24, 3:16 PM EDTSpecial Weather StatementFFCToombs29 min
Aug 24, 3:35 PM EDTSpecial Weather StatementFFCTelfair25 min
Aug 24, 3:40 PM EDTSpecial Weather StatementFFCPike35 min
Aug 24, 4:18 PM EDTSpecial Weather StatementFFCCoweta27 min
Aug 24, 4:20 PM EDTSpecial Weather StatementFFCClayton25 min
Aug 24, 4:21 PM EDTSpecial Weather StatementFFCUpson24 min
Aug 24, 4:22 PM EDTSpecial Weather StatementFFCJones38 min
Aug 24, 4:24 PM EDTSpecial Weather StatementFFCWilcox36 min
Aug 24, 4:47 PM EDTSpecial Weather StatementFFCCoweta43 min
Aug 24, 4:50 PM EDTSpecial Weather StatementFFCLamar25 min
Aug 24, 4:51 PM EDTSpecial Weather StatementFFCMonroe24 min
Aug 24, 5:00 PM EDTSpecial Weather StatementFFCGordon30 min
Aug 24, 5:01 PM EDTSpecial Weather StatementFFCPutnam29 min
Aug 24, 5:12 PM EDTSpecial Weather StatementFFCGwinnett33 min
Aug 24, 5:17 PM EDTSpecial Weather StatementFFCMonroe43 min
Aug 24, 5:20 PM EDTSpecial Weather StatementFFCTwiggs40 min
Aug 24, 5:25 PM EDTSpecial Weather StatementFFCLamar50 min
Aug 24, 5:34 PM EDTSevere Thunderstorm WarningFFCGwinnett26 min
Aug 24, 5:49 PM EDTSevere Thunderstorm WarningFFCBibb41 min
Aug 24, 7:10 PM EDTSpecial Weather StatementFFCChattahoochee, Dooly, Marion, Schley35 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.